ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 GP155 | DOI: 10.1530/endoabs.63.GP155

Endocrine immune-related adverse events following immune checkpoint inhibitors in patients with advanced melanoma: single-center retrospective analysis

Eva Kassi, Anna Angelousi, Nikos Asonitis, Foteini Petychaki, Panayiotis Diamantopoulos, Amalia Anastasopoulou, Olga Benopoulou & Helen Gogas


1st Department of Internal Medicine, Laiko University Hospital, National and Kapodistrian University of Athens Medical School, Athens, Greece.


Introduction: Immune-check point inhibitors (ICPis) has been shown to significantly improve survival in patients with advanced melanoma. Immune-related endocrinopathies (irEs) and in particular hypophysitis and thyroid dysfunction have been well described with an incidence varying from 9–17% and 3.8–13.2% respectively.

Methods: This is a retrospective analysis of irEs in 325 (190 men) patients with melanoma receiving ICPis (PD-1/PDL-1 or CTLA-4 as monotherapy, combined or sequential therapy) in a single center, between 2014 and 2018. Clinical data were reviewed in order to characterize cases of hypophysitis, thyroid dysfunction and other possible endocrinopathies. All patients had hormonal functional tests at screening (before the initiation of ICPis) and during the follow up, while in cases of relevant symptoms imaging with MRI was also performed.

Results: In our cohort, the total incidence of irEs was 12.3% and in particular, 9% for patients treated with anti-CTLA-4 (n=120) compared to 17.7% for patients treated with anti-PD-1/PDL-1 (n=118). Combination therapy increased the incidence of irEs to 34.7%. Hypophysitis was developed in 8.9% of ICPis-treated patients. A higher incidence (5%) of hypophysitis among patients treated with PD1/PDL-1, in contrast to 4.2% of those treated with ipilimumab was found. From patients who received sequential therapy, 18.7% developed hypophysitis during the second line treatment; the increased incidence was regardless of the class of ICPis given as first-line treatment. MRI abnormal findings were observed in 45% of patients with hypophysitis. Corticotroph axis was the most frequent pituitary failure which was not recovered during the follow up (mean: 19±12.8months). Thyroid dysfunction was developed in 5.8% of total patients treated with ICPis. Thyroid disease was developed in 6.7% of those treated with anti-PD-1/PDL-1 with hypothyroidism being more frequent (79%), while only 4 patients developed transient hyperthyroidism. No patient treated with ipilimumab as monotherapy developed thyroid dysfunction, while combination and sequential therapy increased the incidence compared to PD-1/PDL-1 monotherapy. The most common symptom experienced by patients was fatigue. No severe (>Grade 3) endocrine toxicity was observed and no one patient discontinuated permanently the immunotherapy. Interestingly, one patient developed hypophysitis and three patients hypothyroidism, 26 months and 22–24 months post initiation treatment with ICPis, respectively.

Conclusions: Clinicians should be aware of the risk of irEs endocrine adverse events during treatment with ICPis and there is a necessity of long-term clinical and biochemical follow up. Sequential therapy with ICPis increased significantly the risk of developing endocrine adverse events and in particular hypophysitis.